NetWellness is a global, community service providing quality, unbiased health information from our partner university faculty. NetWellness is commercial-free and does not accept advertising.
Saturday, November 22, 2014
Eye and Vision Care
My mother had a left temporal lobe resection at OSU for her seizure disorder (Oct 08). To make a long story short, the central line was misplaced during surgery and a few weeks after her surgery she developed a pulmonary embolism in her lungs where her central line was placed(Nov 08). She was put on coumadin and within a few weeks of starting the coumadin, she lost most of her vision in her right eye(Dec). She says it is like looking out of a very small window. She was seen by many doctors and a neuro-opthamologist diagnosed with her with right superior quadrantanopsia. But her neurologist does not agree with this, thinking that she would have noticed this immediately post-op. This theory also makes sense to me but no one has been able to help us out. She was already legally blind in her left eye so this makes it more difficult. She can not see to eat, read or do anything. Do u have any suggestions of what type of doctor to see or what this may have been caused from. I am not sure if there are corrective lenses or implants to help her with this. She is only 54 years old, now seizure free but is homebound.
Wow, this Netwellness Internet site was not designed to provide specific answers in such complex surgical cases like your mother's. But I will try to help you understand what may have happened.
Although healthy eyes are essential for good vision, the process of visual recognition and processing actually occurs in the back part of the brain. So any trauma - surgical or otherwise - that interrupts the flow of information from the eyes to the back of the brain can cause a permanent loss of vision. It is possible that her temporal lobe resection did collateral damage to some of the nerve fibers that connect the eye with the brain.
Another possibility is bleeding after the surgery. Coumadin thins the blood; but this increases the chance of getting a spontaneous hemorrhage in the brain or other parts of the body days or even weeks later. Brain bleeding causes a loss of oxygen, which then causes ischemia (cell death) in the affected area. And this could also cause damage to the nerves that connect the eye with the brain.
Since she is 54 years young, and has lost vision in both eyes now, she needs to be evaluted by a team of highly trained blind rehabilitation specialists. In Ohio, these caring health professionals work at comprehensive blind rehabilitation centers in Cincinnati, Columbus, and Cleveland. Ask her optometrist or ophthalmologist for a referral to one of these excellent centers.
Robert D Newcomb, OD, MPH, FAAO
Professor Emeritus of Clinical Optometry
College of Optometry
The Ohio State University